Arizona, 2021

Flash Flooding and Damaging Winds in Arizona, August 8, 2021

August 8, 2021 · NWS TWC · 5 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and moved west or southwest across southeast Arizona into the evening. The strongest storms produced damaging winds and flash flooding in the Dragoon and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed during the afternoon and moved west or southwest across southeast Arizona into the evening. The strongest storms produced damaging winds and flash flooding in the Dragoon and St. David areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 2:36 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 2:36 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
236 PM MST Sun Aug 8 2021

.SYNOPSIS...As conditions become more favorable for storms, we will
see a slow downward trend in temperatures along with an increase
in rain and thunderstorm chances this week. Some storms will
generate strong winds and heavy rain.

&&

.DISCUSSION...A late start to thunderstorms today but they have
finally developed in the mountains this afternoon. The latest high
resolution models were showing a little more activity across SE AZ
this evening and tonight. Most of the solutions showed a complex of
thunderstorms developing over Sonora, Mexico and triggering
additional storms farther north in southern AZ late this evening and
tonight. Otherwise, surface observations were indicating that the
initial surge of moisture from the Gulf of California was ongoing
with moderately strong southerly winds and the dew point remaining
steady in the lower 70s. Deeper moisture will continue to spread
into the area the next few days. There will be several weather
features that will be in play this week as the upper high shifts
farther north allowing these disturbances to impact the region.
Overall, confidence was high in regards to a more noticeable upswing
in thunderstorm coverage this week. Although the concern for flash
flooding will exist each day, the threat of more widespread flooding
will likely be around Thursday and Friday. Cooler high temperatures
will coincide with this uptick in thunderstorm activity.

&&

.AVIATION...Valid through 10/00Z.
Mostly SCT-BKN clouds 11-15k ft MSL through the forecast period.
Isolated-Scattered SHRA/TSRA aft 08/18Z mainly south of KTUS with
local MVFR conditions and gusty winds. Some SHRA/TSRA activity may
persist well into the overnight. Outside of SHRA/TSRA, SFC winds
will be less than 10 kts following a normal diurnal flow of sly/sely
during the night/early morning and mainly nwly late morning through
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A low to mid grade monsoon pattern will continue
today with the best thunderstorm chances from Tucson southward. Near
normal temperatures today, then trending below normal temperatures
as moisture increases across the area this week. This increased
moisture will likely result in more widespread thunderstorm activity
starting Monday. Strong, erratic winds and locally heavy rainfall
will be possible with any stronger storms that develop. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 4:12 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST Sun Aug 8 2021

AZZ503-513-082345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
412 PM MST Sun Aug 8 2021

...Strong thunderstorms will impact portions of southeastern Santa
Cruz County through 445 PM MST...

At 411 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Patagonia to 10 miles east of Patagonia
Lake State Park to 9 miles southeast of Nogales International
Airport. Movement was west at 5 to 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patagonia, Nogales International Airport, Patagonia Lake State Park
and Kino Springs.

This includes Route 82 between mile markers 5 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 11088 3161 11084 3153 11065 3143 11061
      3133 11064 3133 11089 3134 11089
TIME...MOT...LOC 2311Z 100DEG 5KT 3153 11070 3144 11070 3134 11073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 8, 4:33 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Sun Aug 8 2021

AZZ508-512-090000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
433 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern Cochise
County through 500 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm
just west of Chiricahua National Monument moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 60 and 64.
 Route 186 between mile markers 357 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 10937 3198 10934 3194 10944 3204 10947
TIME...MOT...LOC 2332Z 084DEG 5KT 3200 10939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 8, 5:03 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
503 PM MST Sun Aug 8 2021

AZZ507-508-513-090045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
503 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or 13 miles northeast of Bisbee, moving west
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bisbee, Naco, Bisbee-Douglas Airport and McNeal.

This includes the following highways...
 Route 80 between mile markers 339 and 363.
 Route 92 between mile markers 350 and 355.
 Route 191 between mile markers 6 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 10997 3168 10993 3160 10957 3133 10960
TIME...MOT...LOC 0002Z 100DEG 8KT 3149 10971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 8, 5:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sun Aug 8 2021

AZZ503-090045-
Upper Santa Cruz River and Altar Valleys including Nogales-
518 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central Santa
Cruz County through 545 PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico, or near Nogales. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake.

This includes Interstate 19 between mile markers 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 11116 3137 11116 3162 11099 3149 11091
      3133 11099 3133 11108
TIME...MOT...LOC 0018Z 122DEG 2KT 3144 11097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 8, 5:22 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
522 PM MST Sun Aug 8 2021

AZZ502-090100-
Tohono O'odham Nation including Sells-
522 PM MST Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Pima County
through 600 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Pisinemo, or 18 miles northwest of Sells. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph with areas of blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sells, Pisinemo, Covered Wells, Gu Oidak, San Simon, No:ligk, Cababi,
San Luis - Sells District, Santa Cruz, Mountain Village, Artesia,
Rincon and Kupk.

This includes Route 86 between mile markers 76 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3216 11182 3187 11183 3191 11241 3222 11239
TIME...MOT...LOC 0021Z 078DEG 4KT 3204 11216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 8, 5:28 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST Sun Aug 8 2021

AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
528 PM MST Sun Aug 8 2021

...Strong thunderstorms will impact portions of central Cochise
County through 615 PM MST...

At 528 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pearce-Sunsites to 15 miles northwest of
Bisbee-Douglas Airport. Movement was northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites, Elfrida and Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 41.
 Route 191 between mile markers 20 and 39, and between mile markers
42 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 10993 3168 10994 3161 10963 3188 10964
TIME...MOT...LOC 0028Z 114DEG 8KT 3193 10985 3165 10976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 8, 5:50 PM MST
Where
Cochise County, 4.16 mi E of Dragoon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.040, -109.960

Four power poles were downed along Dragoon Rd.

Flash Flood, Santa Cruz

When
August 8, 6:30 PM MST to 7:45 PM MST
Where
Santa Cruz County, 4.79 mi SW of Calabasas to 2.3 mi NW of Nogales
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
31.423, -111.026

Two inches of rain in less than an hour southwest of Rio Rico caused roads in the area to become flooded and impassable.

Thunderstorm Wind, Cochise

When
August 8, 6:40 PM MST
Where
Cochise County, 2.45 mi WNW of St David
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
31.910, -110.260

A downed tree fell on power lines along Sabin Rd. northwest of St. David.

Flash Flood, Cochise

When
August 8, 7:00 PM MST to 8:00 PM MST
Where
Cochise County, 3.41 mi ENE of Gleeson to 4.2 mi SSW of Gleeson
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.748, -109.796

One to two inches of rain fell in less than two hours east and southwest of Gleeson causing flash flooding across parts of Gleeson and Davis Rds.

Flash Flood, Cochise

When
August 8, 8:00 PM MST to 10:00 PM MST
Where
Cochise County, 1.85 mi NE of St David to 2.12 mi WSW of St David
Cause
Heavy Rain
Reported by
Public
Coordinates
31.922, -110.202

One inch of rain in 30 minutes caused a rapid rise in Dragoon Wash and flash flooding across Sabin Rd. near St. David, making it impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980568, 980574, 980569, 980572, 980573.